In September 1997, the U.S. Food & Drug Administration (FDA) issued a nationwide recall of Fen Phen products. The decision to recall Fen Phen came after mounting research and numerous case studies linked the drug to heart valve damage, primary arterial hypertension (PAH), and even death. At the time of the recall, the FDA had received at least 123 reports of death in patients who had taken Fen Phen.
What’s the problem?
Manufactured and marketed by American Home Products (which has since changed its name to Wyeth Pharmaceuticals), Fen Phen is a now-banned prescription diet drug that combines fenfluramine and phentermine. Over the years, Fen Phen products have been marketed under the names Redux, Pondimin, Fenfluramine, and Dexfenfluramine. Phentermine was first approved in 1959, and fenfluramine later gained approval in 1973. The combination of these two drugs was indicated as an appetite suppressant for the short-term management of obesity.
Beginning in 1997, evidence surfaced linking Fen Phen to deadly side effects, yet it is widely believed that AHP had information indicating the drug was causing problems long before that. Investigations conducted by the FDA in 1997 targeted what AHP knew about Fen Phen’s link to valvular heart disease, and found problems with reporting, quality control, record keeping, and safety surveillance. The company failed to issue any warnings regarding Fen Phen’s potential side effects, and did not recall the drug until the FDA requested the action in September 1997. The controversy surrounding Fen Phen did not begin until the Mayo Clinic announced that they had established a link between the drug and heart valve problems, which the FDA reacted to by immediately sending thousands of warning letters to doctors around the country.
FDA reviewers believe that AHP distorted Fen Phen studies to make it look like there was no way they could have predicted the serious side effects that Fen Phen causes. Approximately 18 million prescriptions were written for Fen Phen products in 1996 prior to the withdrawal, and many believe that AHP was part of a coverup that was designed to allow the company to continue to market and sell the drug. As a result, heart valve defects have been found to be 2-3 times greater among former Fen Phen users than in individuals from the general population who have never taken the drug.
Side Effects of Fen Phen
Side effects that have the potential to result in the death of former Fen Phen users have been found to include:
- primary pulmonary hypertension (PPH), which is also commonly known as primary arterial hypertension (PAH)
- serious heart murmurs
- heart valve leaks
- thickening of the heart valves
- heart valve regurgitation
- plaque buildup on the heart valves
Fen Phen Deaths
A 1996 study published in the New England Journal of Medicine (NEJM) found that PPH occurred in approximately 1 in 20,000 Fen Phen users (the condition occurs in about 1 in 500,000 individuals from the general population), greatly increasing the odds of former users suffering Fen Phen deaths. In addition to patients diagnosed with PPH, it was later found that a number of deaths in users had been the result of complications of heart valve disease.
Due to the inability to adequately diagnose both PPH and heart valve problems, numerous deaths have been reported in former Fen Phen users. Thousands of lawsuits followed Fen Phen’s 1996 recall, and Wyeth has incurred serious financial losses. Still, the company has never admitted any wrongdoing in relation to the Fen Phen deaths and adverse side effects suffered by former users of the drug.